Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 183, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 9, 2003, 8:49 PM CDT for Lewis County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 8:49 PM CDT (01:49 UTC)
- Expired
- Jul 9, 2003, 9:45 PM CDT
- In force
- 56 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
County Lewis County, MO
The radar
The Quad Cities radar (KDVN), 188 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 8:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1258 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLSX 100149 SVRLSX MOC111-100245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 849 PM CDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEWIS COUNTY IN NORTHEAST MISSOURI * UNTIL 945 PM CDT * AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF LA BELLE...MOVING EAST AT 50 MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING WINDS. * LOCATIONS IMPACTED INCLUDE... CANTON NEW COURT MONTICELLO SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4026 9193 4007 9194 4003 9150 4025 9151 $$ BRITT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:30 PM CDT, 6 hours 19 minutes earlier.
Area forecast discussion, Jul 9, 2:30 PM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 230 PM CDT WED JUL 9 2003 .DISCUSSION... AT 2 PM...SCT TSTMS WERE PRESENT ACRS SRN AND SW IL...OUTFLW BOUNDY ACRS NRN MO...WL INCREASE POTENTIAL FOR TSTMS THIS AFTN AND THIS EVE. ISSUED A FLD WTCH FOR NE MO THIS AFTN AND TNGT. 1.6 INCHES OF RAIN FELL LAST NIGHT IN UIN...WITH SIMILAR AMTS ACRS THE AREA...FFG FOR ONE AND THREE HOURS WERE LESS THEN 2 INCHES. A COLD FRNT ACRS THE NRN PLAINS WL MOVE ACRS MO BY 12Z. MDLS HAS POSTPONE THIS FRONTAL PASSAGE FOR THE LAST SEVEAL DAYS...BUT AS RULE FRONT HAVE SOME DIFFICULT TO MOVE SOUTH OF 588M AT 500MB. FOR THE ENTIRE FCST PD LOOK RATHER DRY. COOLER WX FOR THURSDAY AND FRIDAY...AND BACK TO NORMAL TEMPS FOR SATURDAY AND SUNDAY. FOR MON THROUGH WED FCST TEMPS LOOK IN THE NORMAL OR JUST FEW DEGREES ABOVE NORMAL. .LSX WATCHES/WARNINGS/ADVISORIES... MO...A FLD WTCH IS IN EFFECT FOR THE NE CORNER OF MO THROUGH TNGT. IL...NONE.
Hazardous weather outlook, Jul 9, 6:30 AM CDT, 14 hours 19 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 630 AM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER A VERY SMALL PORTION OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS NORTH OF A LINE FROM MACON MISSOURI TO PITTSFIELD ILLINOIS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REST OF THE COUNTY WARNING AREA FOR TODAY AND TONIGHT. A SERIES OF THUNDERSTORMS PASSED ACROSS IOWA AND NORTH AND CENTRAL ILLINOIS OVERNIGHT... AS WELL AS FAR NORTHEAST MISSOURI. THESE STORMS DUMPED VERY HEAVY RAIN IN KNOX AND LEWIS COUNTY...AND THEY HAVE LEFT A RIBBON OF COOLER AIR IN THEIR WAKE. THIS RIBBON WILL PROVIDE TEMPERATURE DIFFERENTIAL ACROSS THE AREA STRONG ENOUGH TO FOCUS NEW THUNDERSTORM ACTIVITY FOR THE AREA LATER TODAY AND TONIGHT. THE AIR ALOFT WILL BE UNSTABLE...THIS PROVIDES LIFT AND CREATES THUNDERSTDORMS WITH THE HEAT OF THE DAY. SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL THE MAIN PROBLEM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT AND EARLY THURSDAY. A FEW LINGERING THUNDERSTORMS COULD BE SEVERE. THERE IS A SLIGHT RISK THAT THE STORMS WILL BE SEVERE OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS EAST OF A LINE FROM SULLIVAN MISSOURI NORTHEAST THROUGH JERSEYVILLE ILLINOIS. THE REST OF THE WEEK AND INTO THE WEEKEND LOOK DRY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) PEDIGO
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:34 PM CDT | Severe Thunderstorm Warning | LSX | Knox | 41 min |
| Jul 9, 8:44 PM CDT | Flash Flood Warning | LSX | Knox, Lewis | 6 hr |
| Jul 9, 9:15 PM CDT | Severe Thunderstorm Warning | LSX | Knox | 45 min |
| Jul 9, 9:22 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 53 min |
| Jul 9, 9:27 PM CDT | Severe Thunderstorm Warning | LSX | Shelby | 48 min |
| Jul 9, 10:14 PM CDT | Severe Thunderstorm Warning | LSX | Pike, Ralls | 61 min |
| Jul 9, 10:16 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 59 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.